We recently had our vet float a stallions teeth and she had to double dose him with domosedan. She then informed us he would be sterile for 30 to 60 days. I have been trying to find information about this and exactly how this drug effects the reproductive ability of the stallion but am having no luck. If anyone could point me in the right direction or has any information I would greatly appreciate it. Tammy H
I don't believe that Dormosedan (detomidine) is going to cause a problem such as has been suggested by your veterinarian. The package insert (.pdf file) observes:
OVERDOSAGE: Detomidine hydrochloride is tolerated in horses at up to 200 mcg/kg of body weight (10 times the low dosage and 5 times the high dosage). In safety studies in horses, detomidine hydrochloride at 400 mcg/kg of body weight administered daily for 3 consecutive days produced microscopic foci of myocardial necrosis in 1 of 8 horses.
I am not aware of any research, package insert, or manufacturers warning that even remotely suggests such an issue. In addition, it is in fact used in at least one protocol for inducing chemical ejaculation in stallions.
You might like to ask your veterinarian for a reference for such a claim - if they do provide one, please post it here, as it would be an important matter that stallion owners should be aware of.
Posted on Thursday, September 21, 2006 - 12:34 am:
Funny this topic should come up as our vet had to administer Rompun, then Dormosedan to our stallion to induce a chemical ejaculation. The only jump mare available to us was pregnant, due to it being so late in the season, and our stallion refused to have anything to do with her.
Unfortunately, this drug did not work for him but, after finding another mare to use (long story) the ejaculate was only 30% motility....he is always around 85% and the vet thought the drop in motility was possibly the drugs.
We collected him two weeks later (on Monday) and his motility was back up to 85%. Although I've also never heard of Dormosedan causing infertility, like Jos said, it's used to cause an erection, I truly believe it caused the drop in our stallions motility as his motility has NEVER been lower than 75-80%.
Posted on Thursday, September 21, 2006 - 12:55 am:
We have used both drugs to induce chemical ejaculation in a variety of stallions, and - as other researchers have also noted - there was no reduction in progressive motility. I strongly suspect therefore that there was another reason somewhere along the line.
How did you obtain the semen when using the other mare? I think you will probably find that the drop in motility was related to something other than the drugs - is it possible it was as a result of something that happenend in the subsequent collection technique?
This lack of connection with the drug treatment would be suported by the fact that 2 weeks later the motility was back to what you anticipated. If there were a problem relating to the drug, you would be likely to see the results persisiting for about another 57 days until the "new" sperm arrived (it takes 57 days to "make" a sperm) that had not been exposed to the drugs. The only possible exception might be if there were excessive temperatures involved, and the drugs caused a prevention of the normal testicular thermoregulatory mechanism - but again, one would expect to see a persistency to these changes, so even that is doubtful, the more so as the tranquilisers will tend to result in relaxation of the scrotum, which would tend to reduce high temperature exposure...
Incidentally, chemical ejaculation will typically occur with the penis in a flaccid but "dropped" state, not an erect state during chemical collection - which only works about 70% of the time in about 70% of stallions.
Please note that opinions, product information, advice or suggestions posted on this bulletin board are not necessarily those of the management at Equine-Reproduction.com nor does the maintenance of the post position indicate an implicit or any endorsement of that information, opinion or product.
Further, although we have the greatest respect for the posters offering assistance here, you are advised to seek a consultation with your veterinarian prior to using information obtained from this board if it is of a veterinary nature.Proud to be sponsored and supported by: